It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board

  • Switching from Dilantin to Depakote

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 04-25-2002, 08:10 AM   #1
    Phantom_309
    Junior Member
    (male)
     
    Join Date: Jun 2001
    Location: Kansas City, MO, USA
    Posts: 34
    Phantom_309 HB User
    Question Switching from Dilantin to Depakote

    I had my first grand mal seizure on October 9th of 2000. I had just quit taking Paxil after 4 months and had the seizure three days later. I went to the neurologist and I didn't want to take the Tegretol he prescribed. I thought the Paxil triggered it because I felt very weird coming off of it.

    I had my second grand mal seizure May 30th of 2001. I had several auras that day (too many to count) but I didn't know what they were. I thought I was getting sick or just tired. I had auras a few months earlier but never went into a grand mal seizure. I was put on 400mg Dilantin daily at the hospital and my nuero decided to keep me on it since I had already started.

    I had my third grand mal seizure while sleeping right before wake time on April 5th 2002. The nuero added 50mg of Dilantin to my daily dose for a total of 450mg and he also told me to take half in the morning and half at night. I had some blood work done at the time. I called today and they said they were going to switch me from Dilantin over to Depakote because my liver enzymes were too high. I have to take Dilantin until the Depakote level is high enough to quit the Dilantin. After looking into Depakote I see that it causes hair loss and can cause severe liver damage as well.

    Does anyone here have experience with Depakote vs. Dilantin? How long will it take to wean me off of Dilantin? Have I done damage to my liver because of the high enzyme count? Will liver damage repair itself? I would ask my nuero but all they seem to want to do is have me go in for blood work then change my prescription then back for blood work etc. This is kind of frustrating. It also sucks because now I have to pay for two prescriptions per month instead of the one so I would like to drop the Dilantin as soon as possible and figure out if the Depakote is going to be O.K. so I can get back on my three month prescription plan. It's hard to use this plan when you don't know what you are going to be taking or not taking next month!

    Thanks,
    Bill

     
    Sponsors Lightbulb
       
    Old 05-08-2002, 07:37 PM   #2
    Beth's Mom
    Member
     
    Join Date: May 2002
    Location: Ohio
    Posts: 91
    Beth's Mom HB User
    Post

    Bill,
    Our daughter took Depakote for about 15 years (she is now 23). We switched her to another med because her weight ballooned to 250 lb.---she is now about 150lb.
    ---Other than the weight gain we liked Depakote, which oddly enough was called Valproic Acid when first brought into this country from Great Britain back in the late 1970's.
    There are meds that could be used with Depakote to curb the appetite, I would think. Beth's problem was that the Depakote was eventually not covering most of her seizure activity.
    Good Luck and God be with you.
    Beth's Mom

     
    Old 05-10-2002, 04:49 PM   #3
    Rey
    Member
     
    Join Date: Jan 2001
    Location: Chicago, IL. USA
    Posts: 51
    Rey HB User
    Post

    Phantom,

    DonnaL58 asked me to look out for you (I've been gone for a while). 'I switched' from Dilantin to Depakene (a chemical cousin ) in 1978, and that stopped seizures dead in their tracks. This switch was when Depakene 1st came out, and for 20 years, I was seizure-free (except for the occasional one which were explained by low levels, or fooling around with meds.

    My liver enzymes were always elevated, but no neuro or epileptologist or other doc was alarmed. Most felt they needed to be higher to be of significant damage, and one doc indicated that for elevated enzymes to be a real concern, I'd be "sick, real sick" (yellow skin, itchy, incoherent )

    Annie

     
    Old 05-10-2002, 06:46 PM   #4
    Beth's Mom
    Member
     
    Join Date: May 2002
    Location: Ohio
    Posts: 91
    Beth's Mom HB User
    Smile

    Annie (Rey)
    Are you still on Depakote? Is it covering all your seizures? Do you have grand mal seizures presently?
    Noticed your profile said you are a registered nurse, which ranks higher on my list than most doctors as you have seen more than they have!
    Have you ever tried any other meds besides Dilantin and Depakote?
    Have you ever tried Felbatol or Neurontin or known of anyone who did, so that you could tell me of yours or their experiences.
    Thanks,
    Beth's Mom

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Switching from Dilantin to Lamictal? wdmoor Epilepsy 7 12-23-2010 07:46 PM
    Thinking of Switching medication. Help! phuenink Epilepsy 6 10-30-2008 01:42 PM
    My husband is switching meds, how long should he not drive? imaworrier Epilepsy 3 07-03-2008 06:53 AM
    Switching from Dylantin and Depakote to Keppra anita4pets Epilepsy 2 03-02-2008 02:38 PM
    generic for dilantin/nightmares pillster Epilepsy 34 03-08-2006 08:36 AM
    Dilantin Side effects Mikayla419 Epilepsy 14 08-21-2003 06:20 PM
    Dilantin, Depakote and Weight Gain SEJ Epilepsy 2 05-09-2003 06:09 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 12:49 PM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!